Since early March, the COVID-19 pandemic has affected hundreds of thousands of Americans, including many Maryland residents. According to the Maryland Department of Health, there have been over 45,000 confirmed cases of COVID-19 in the state, although many other cases are probably unreported due to lack of widespread testing. At its worst, the illness requires hospitalization and medical treatment, and doctors and medical professionals have been working hard to treat patients as best they can. But a new report from the Institute for Safe Medication Practices (ISMP) sheds light on the concern of medication and pharmacy errors going on as doctors treat the pandemic.
According to the ISMP’s report, in the latest edition of its weekly Acute Care Medication Safety Alert, an unidentified hospital overdosed multiple COVID-19 patients due to confusion over drug labeling. The drug, Remdesivir, is an experimental treatment being used in a clinical trial for severe COVID-19 patients. The ISMP reported that the vials of the drug, however, were not clearly labeled, and that the information on it was crowded and in a small font. Exacerbating the confusion was the fact that the hospital stocked two different versions of Remdesivir, a powder and a solution, each 100 mg of the drug. The second vial was labeled 5mg/mL. These errors and confusion were not caught by the pharmacy technicians or the pharmacists, and eight patients were administered doses way above the standard.
While no adverse reactions or side effects had been reported when the ISMP’s report was published on May 14, delayed reactions may still occur, threatening the already ill patients’ health. But the story also sheds light on a potentially larger problem—overworked hospital staff, working around the clock to care for large numbers of COVID-19 patients, may be unusually fatigued, rushed, and distracted, making pharmacy errors such as this one more likely to occur. Even the smallest pharmacy error can have disastrous consequences—mixing the wrong drugs or giving an overdose can cause severe illness, injuries, or even death.